Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 24, NWS Cheyenne, WY

June 25, 2002Box Butte County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 25, 2002, 3:31 PM MDT for Box Butte County, Nebraska. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2002, 3:31 PM MDT (21:31 UTC)
Expired
Jun 25, 2002, 3:45 PM MDT
In force
14 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Box Butte County, NE

The radar

The North Platte radar (KLNX), 195 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2002-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2002-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
2454 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 252131
SVRCYS
NEC013-252145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
330 PM MDT TUE JUN 25 2002

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 345 PM MDT

* AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTHEASTERN BOX BUTTE COUNTY...OR ABOUT
  15 MILES EAST OF HEMINGFORD...MOVING SOUTHEAST AT 20 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4243 10297 4219 10295 4223 10278 4242 10278

STARK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:40 PM MDT, 51 minutes earlier.

Area forecast discussion, Jun 25, 2:40 PM MDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
240 PM MDT TUE JUN 25 2002

SCTD SHWRS AND TSTRMS OVER MAINLY SRN PARTS OF THE CWA THIS
EVNG WITH WK VORT COMBINING WITH UPSLOPE FLOW.  WITH JUST WK
FORCING STORMS SHOULD DSIPT BY LT EVENING WITH CLEARING SKIES
AFTERWRDS.  OTHERWISE AREA REMAINS UNDER EFFECTS OF UPPER RIDGE
ANCHORED OVR THE CENTRAL AND SRN ROCKYS THRU FRI.  UPSLOPE FLOW
DIMINISHES AND MOISTURE DCRS SO ANY CONVECTION LOOKS TO BE MORE
LIMITED WEDS WITH VERY LITTLE IF ANY THURSDAY AND FRIDAY.  TEMPS
A BIT COOLER WEDS THEN A GRADUAL RISE BY END OF WEEK.

.EXTENDED...
SUMMER TIME PATTERN CONTINUES WITH UPPER RIDGE DOMINATING THE CWA.
CANNOT RULE OUT AFTERNOON SHOWERS AND THUNDERSTORMS ESPECIALLY OVR
THE MOUNTAINS BUT FOR THE MOST PART THINK DRY FORECAST WILL COVER
MOST AREAS.

.CYS...
WY...NONE.
NE...NONE.

RE/JRG

In the hours before

Special weather statement, Jun 25, 10:30 AM MDT, 5 hours 1 minute before
NEZ001>003-019>021-054-055-WYZ059>070-251900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1030 AM MDT TUE JUN 25 2002

..SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OVER SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE...

A WEAK COOL FRONT WILL MOVE SOUTH ACROSS THE AREA THROUGH TONIGHT
WITH SOME UPSLOPE FLOW BEHIND IT.  THIS IN COMBINATION WITH SOME
INSTABILITY SHOULD PRODUCE A FEW SHOWERS AND THUNDERSTORMS BY LATE
THIS AFTERNOON...ESPECIALLY NEAR THE MOUNTAINS OF SOUTHEAST WYOMING.
A FEW OF THE STORMS MAY PRODUCE SOME HAIL AND GUSTY WINDS FOR BRIEF
TIMES BUT RATHER LOW MOISTURE AMOUNTS AND WEAK ATMOSPHERIC WINDS
SHOULD LIMIT THE OVERALL INTENSITY OF ANY THUNDERSTORMS THROUGH THIS
EVENING.

&&
RE
WCJIN-WYSE-WYNE

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.